Colorado, 2011Winter Storm and Winter Weather in Colorado, March 27 to 29, 2011
March 27 to 29, 2011 · NWS GJT · 9 events in 9 counties and zones
A moist Pacific trough produced significant snowfall in the mountains of western Colorado and most lower elevation areas of northwest Colorado.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough produced significant snowfall in the mountains of western Colorado and most lower elevation areas of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 27, 3:33 AM MST, 8 hours 27 minutes earlier.
Area forecast discussion, Mar 27, 3:33 AM MST, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
433 AM MDT SUN MAR 27 2011
.SHORT TERM DISCUSSION...TODAY THROUGH MONDAY NIGHT...
SHRTWV ENERGY WORKING ACROSS THE FORECAST AREA TODAY WILL CONTINUE
TO BRING WIDESPREAD RAIN AND SNOW SHOWERS...WITH LOCALLY HEAVY SNOW
OVER THE MOUNTAINS. BEST FORCING TODAY WILL BE SHIFTING INTO THE
NORTHERN AND CENTRAL MOUNTAINS...WITH SNOW SLOWLY WINDING DOWN
ACROSS THE SAN JUANS. CURRENT HIGHLIGHTS WILL BE CONTINUED...
ALTHOUGH THEY MAY NEED TO BE DROPPED EARLY AS SECONDARY WAVE COMING
IN A BIT FASTER.
SNOWFALL LETS UP TONIGHT OVER THE HIGH COUNTRY...ALTHOUGH NEVER
SHUTS DOWN COMPLETELY OVER THE NORTHERN MOUNTAINS AS WEAK
OROGRAPHICS COME INTO PLAY. CENTRAL AND SOUTHERN ZONES WILL BE
SHUTTING DOWN WITH PARTIAL CLEARING...BEFORE THE NEXT SYSTEM
ARRIVES EARLY MONDAY MORNING. THIS SYSTEM ROLLS ACROSS MONDAY AND
MONDAY NIGHT WITH ANOTHER ROUND OF ADVISORY LEVEL SNOWFALL EXPECTED
OVER THE NORTHERN AND CENTRAL MOUNTAINS...GENERALLY IN THE 4 TO 8
INCH RANGE AGAIN.
HAVE OPTED TO TRY AND SEPARATE THE SYSTEM COMING THROUGH TODAY FROM
THE WAVE ON MONDAY WITH TWO ADVISORIES VERSUS UPGRADING TO A WARNING
FOR THE NORTHERN AND CENTRAL MOUNTAINS AS SNOWFALL INTENSITY
TAPERS OFF SIGNIFICANTLY TONIGHT...DIMINISHING IMPACT FOR SEVERAL
HOURS. TO AVOID COMPLICATING THE SITUATION...WILL LET LATER SHIFTS
MAKE THE FINAL ADJUSTMENTS AS THE CURRENT HIGHLIGHTS MAY NEED TO BE
PULLED DOWN EARLY. HOWEVER...WILL RAMP POPS UP ON MONDAY AND
INCREASE QPF NUMBERS SLIGHTLY.
NO MAJOR SWING IN TEMPS EXPECTED THROUGH MONDAY NIGHT.
.LONG TERM...TUESDAY THROUGH SATURDAY...
ACTIVE SPRING PATTERN WILL CONTINUE THROUGH MIDWEEK ACCORDING TO
MEDIUM RANGE MODELS WHICH REMAINED IN GOOD AGREEMENT THIS MORNING.
SUBSIDENCE AND DRYING INDICATED FOR TUESDAY IN THE WAKE OF MONDAY
NIGHT'S FAST MOVING OPEN-WAVE TROUGH. RESIDUAL MOISTURE MAY BE
SUFFICIENT TO FUEL A FEW LIGHT SNOW SHOWERS ALONG THE CONTINENTAL
DIVIDE DURING THE AFTERNOON. OTHERWISE...PARTLY CLOUDY SKIES AND
NEAR NORMAL TEMPERATURES CAN BE EXPECTED BENEATH A FLAT RIDGE.
THE BREAK IN THE ACTION WILL BE SHORT-LIVED AS YET ANOTHER SHORTWAVE
WITH ORIGINS OVER THE NORTHEAST PACIFIC SWEEPS ACROSS THE REGION
FROM THE NORTHWEST. THE DEEPENING TROUGH MOVES OVER THE FORECAST AREA
TUESDAY NIGHT THROUGH WEDNESDAY MORNING WITH SNOW LIKELY DURING THIS
PERIOD OVER THE NORTHERN...CENTRAL AND NORTHWEST SAN JUAN MOUNTAINS
OF COLORADO. OROGRAPHIC LIFT WILL SUPPLANT DYNAMIC FORCING WEDNESDAY
AFTERNOON IN NORTHWEST FLOW KEEPING SNOW GOING ALONG THE DIVIDE.
THOUGH DECREASING...SNOWFALL WILL LINGER ACROSS THE NORTHERN
MOUNTAINS THURSDAY NIGHT FINALLY DIMINISHING FRIDAY MORNING. A
BUILDING RIDGE OF HIGH PRESSURE OVER THE WEST WILL BRING MILDER AND
DRY WEATHER FRIDAY AND INTO THE WEEKEND.
&&
.AVIATION...
WIDESPREAD SHOWERS...MAINLY OVER THE DIVIDE MOUNTAINS OF COLORADO...
WILL CONTINUE THROUGHOUT THE DAY AS THE LATEST IN A SERIES OF
DISTURBANCES PASSES OVER THE REGION. CONSEQUENTLY...EXPECT FREQUENT
MOUNTAIN OBSCURATIONS AND MVFR CIGS AND VSBY WITH AREAS OF IFR AND
EVEN LOW IFR CONDITIONS THROUGHOUT THE DAY. SNOWFALL MAY DECREASE
FOR A TIME THIS EVENING BEFORE INCREASING AGAIN LATER TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR ZONES
018-019.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR ZONES
004-009-010-012-013.
UT...NONE.
SHORT TERM.....JDC
LONG TERM......NL
AVIATION.......NLHazardous weather outlook, Mar 27, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN MAR 27 2011
COZ001>014-017>023-UTZ022>025-027>029-281200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN MAR 27 2011
...A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH LATE THIS
EVENING FOR THE HIGHER MOUNTAINS OF WESTERN COLORADO...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A FAST MOVING PACIFIC STORM WILL BRING WIDESPREAD RAIN AND SNOW
SHOWERS TO EASTERN UTAH AND WESTERN COLORADO THROUGH THIS EVENING.
MOUNTAIN SNOWFALL ACCUMULATIONS FROM 3 TO 6 INCHES WILL OCCUR
TODAY...MAINLY OVER THE MOUNTAINS ALONG AND NORTH OF INTERSTATE 70.
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE AT
WEATHR.GOV/GJT FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SERIES OF PACIFIC STORMS WILL PASS THROUGH THE REGION THROUGH
EARLY NEXT WEEK. RAIN AND SNOW SHOWERS WILL BE LIKELY OVER PORTIONS
OF WESTERN COLORADO AND EASTERN UTAH MONDAY AFTERNOON AND EVENING AND
AGAIN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
JC/NL
In the hours before
Local storm report, Mar 27, 7:15 AM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
815 AM MDT SUN MAR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW TELLURIDE 37.94N 107.81W
03/27/2011 M7.0 INCH SAN MIGUEL CO TRAINED SPOTTER
SWE 0.45
&&
EVENT NUMBER GJT1100308
TGJTWinter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 27, 12:00 PM MST to March 29, 6:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 12 to 24 inches was measured across the area. Locally heavier amounts included 26 inches at Snowmass Ski Area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.
Winter Storm, Elkhead and Park Mountains
- When
- March 27, 1:00 PM MST to March 29, 10:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 12 to 22 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- March 27, 1:00 PM MST to March 29, 9:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 12 to 21 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.
Winter Weather, Grand and Battlement Mesas
- When
- March 27, 3:00 PM MST to March 29, 6:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.
Winter Storm, West Elk and Sawatch Mountains
- When
- March 27, 3:00 PM MST to March 29, 8:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 10 to 24 inches was measured across the area. Locally heavier snowfall amounts included 26 inches at Gothic. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- March 27, 5:00 PM MST to March 29, 6:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall of 3 to 8 inches was measured across the area. Winds gusted 25 to 50 mph and produced areas of blowing and drifting snow.
Winter Weather, Central Yampa River Basin
- When
- March 27, 9:00 PM MST to March 29, 3:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches was measured across the area. Locally heavier amounts included 10 inches at Hayden. Winds gusted 20 to 35 mph and produced local blowing and drifting snow.
Winter Weather, Central Colorado River Basin
- When
- March 27, 9:00 PM MST to March 28, 7:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches was measured across the area. Locally heavier amounts included 6 to 10 inches in Eagle, Gypsum, and Wolcott. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- March 27, 11:00 PM MST to March 29, 9:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches was measured across the area. Winds gusted 20 to 30 mph and produced local blowing and drifting snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Texas, March 27, 20113 deaths · $30,000 · 1 event
- Avalanche in Washington, March 27, 20111 death · 1 event
- Hail in Arkansas, March 27, 2011$1.3 million · 1.75 in hail · 20 events
- Debris Flow in Washington, March 27, 2011$500,000 · 1 event
- Hail and Damaging Wind in Georgia, March 27, 2011$28,000 · 2.75 in hail · 55 events
- Hail and Damaging Winds in Alabama, March 27, 2011$24,000 · 2.75 in hail · 17 events
- Hail and Damaging Wind in South Carolina, March 27, 2011$3,000 · 2.5 in hail · 25 events
- Winter Weather in Virginia, March 27, 201113 events
- Hail and Damaging Winds in Florida, March 27 to 31, 2011$5,000 · 1.75 in hail · 7 events
- Hail in Alabama, March 27, 20111.75 in hail · 7 events
- Winter Weather in Maryland, March 27, 20115 events
- Hail and Damaging Wind in Georgia, March 27, 2011$2,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314297, 314296, 314299, 314295, 314298, 314302, 314300, 314303, 314301.